ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Potentially life-threatening emergency
Synthetic cannabinoid-associated coagulopathy
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Synthetic cannabinoid-associated coagulopathy

Contributors: Paritosh Prasad MD, Art Papier MD
Other Resources UpToDate PubMed

Synopsis

Synthetic cannabinoids are a group of recreational drugs made with chemical compounds created in a laboratory to act on the same brain cell receptors as tetrahydrocannabinol (THC), the psychoactive ingredient in marijuana. These chemical compounds are different from THC, with distinct and unpredictable effects. This summary addresses potentially life-threatening coagulopathy associated with the use of anticoagulant-contaminated synthetic cannabinoids. See Synthetic cannabinoid poisoning for a more general discussion of adverse effects.

In March 2018, the Illinois Department of Health identified 4 patients presenting over a 2-week period with unexplained bleeding diathesis with elevated international normalized ratio (INR). All 4 patients reported using synthetic cannabinoids during the 3 days prior to presentation. None of these patients reported any exposure to prescription anticoagulants. Coagulopathy in all 4 patients responded to administration of fresh frozen plasma (FFP) and high-dose intravenous (IV) vitamin K with resulting normalization of the INR, raising concern for inadvertent exposure to long-acting vitamin K antagonists.

This resulted in the creation of the following case definitions:

Suspected Case
One or more clinical criteria – bruising, nosebleeds, bleeding gums, bleeding disproportionate to injury, hematemesis, hemoptysis, hematuria, hematochezia or melena, or excessively heavy menstruation without alternative explanation – in conjunction with reported synthetic cannabinoid use or suspicion of drug use or exposure.

Probable Case
One or more clinical criteria as above, report of synthetic cannabinoid use within the last 3 months preceding illness onset, and laboratory evidence of elevated INR or prothrombin time (PT) – OR – one or more clinical criteria as above, laboratory evidence of elevated INR or PT, and detection of long-acting anticoagulant (eg, brodifacoum) in blood, serum, plasma, or urine by reference laboratory.

Confirmed Case
One or more clinical criteria as above with reported use of synthetic cannabinoids in the preceding 3 months and detection of long-acting anticoagulant (eg, brodifacoum) in blood, serum, plasma, or urine by reference laboratory.

Since then, at least 320 more people have presented to health care facilities with serious bleeding and abnormal coagulation profiles. The largest number of presentations have been in Illinois, followed by Wisconsin, Maryland, Missouri, Florida, North Carolina, Indiana, Pennsylvania, Kentucky, Virginia, and West Virginia.

Brodifacoum exposure has been confirmed in at least 150 patients. There have been at least 8 fatalities.

Codes

ICD10CM:
T40.7X5A – Adverse effect of cannabis (derivatives), initial encounter

SNOMEDCT:
737334000 – Disorder caused by synthetic cannabinoid use
737336003 – Synthetic cannabinoid abuse

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed:02/26/2019
Last Updated:05/11/2020
Copyright © 2021 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Synthetic cannabinoid-associated coagulopathy
Print  
Synthetic cannabinoid-associated coagulopathy : Hematuria, Hematemesis, Hematochezia, Bruising, Nosebleed, Bleeding gums, Heavy menstrual bleeding
Copyright © 2021 VisualDx®. All rights reserved.